Ibuprofen Toxicity in Small Mammals
Ibuprofen is a popular and effective over-the-counter medication available to treat pain and inflammation in people. For pets, ibuprofen can easily exceed toxic levels. The most common cause of ibuprofen toxicity is a well-meaning owner trying to alleviate pain in his pet who administers a dose he thinks is adequate without knowing the toxic dose.
The initial toxic effect is bleeding stomach ulcers. In addition to ulcers, increasing doses of ibuprofen eventually leads to kidney failure and, if left untreated, can be fatal.
What to Watch For
- Poor appetite
- Black tarry stools
- Vomiting blood
- Abdominal pain
Diagnosis of ibuprofen toxicity is generally based on physical exam findings and a history of access or exposure to ibuprofen.
Blood tests are done to determine the overall health of the pet. If ibuprofen was ingested, blood tests may reveal anemia from a bleeding ulcer or kidney damage.
- Expect your veterinarian to recommend hospitalization with continuous intravenous fluids.
- Activated charcoal may be given if ingestion was recent (less than 2 hours).
- Medications such as sucralfate (Carafate®), cimetidine (Tagamet®) or famotidine (Pepcid®) will be given to treat stomach ulcers.
- After 1 to 2 days of treatment, repeat blood work may be done to evaluate kidney function after treatment.
Home Care and Prevention
There is no home care for ibuprofen toxicity. Veterinary care is strongly suggested to treat kidney failure and bleeding stomach ulcers.
While recovering from ibuprofen toxicity, feed your pet a bland diet for one to two days. Gradually return to a normal diet. Watch for failure to eat, vomiting and continued black tarry stools.
The best preventive care is to give your pet medications only if directed by your veterinarian. Medications that may be safe for people can be fatal to pets. Also, make sure that all medications are kept out of the reach of inquisitive pets.